Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 34, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 25, 2018, 4:55 PM CDT for Hutchinson County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2018, 4:55 PM CDT (21:55 UTC)
- Expired
- May 25, 2018, 5:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 68 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 5:01 PM CDT | HAIL 1 | 4 Nw Freeman, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 2020 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
313
WUUS53 KFSD 252155
SVRFSD
SDC067-252230-
/O.NEW.KFSD.SV.W.0034.180525T2155Z-180525T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
455 PM CDT FRI MAY 25 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Hutchinson County in southeastern South Dakota...
* Until 530 PM CDT.
* At 454 PM CDT, a severe thunderstorm was located near Clayton, or
20 miles east of Parkston, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Hutchinson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4332 9758 4344 9765 4347 9757 4340 9740
4340 9741
TIME...MOT...LOC 2154Z 330DEG 10KT 4342 9758
HAIL...1.00IN
WIND...60MPH
$$
JM2 follow-up statements
282
WWUS53 KFSD 252211
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
511 PM CDT FRI MAY 25 2018
SDC067-252230-
/O.CON.KFSD.SV.W.0034.000000T0000Z-180525T2230Z/
Hutchinson SD-
511 PM CDT FRI MAY 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EAST CENTRAL HUTCHINSON COUNTY...
At 511 PM CDT, a severe thunderstorm was located near Freeman, or 18
miles west of Parker, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Hutchinson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4332 9758 4339 9762 4344 9750 4340 9740
4340 9742
TIME...MOT...LOC 2211Z 313DEG 12KT 4338 9751
HAIL...1.00IN
WIND...60MPH
$$
JM852
WWUS53 KFSD 252220
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
520 PM CDT FRI MAY 25 2018
SDC067-252230-
/O.EXP.KFSD.SV.W.0034.000000T0000Z-180525T2230Z/
Hutchinson SD-
520 PM CDT FRI MAY 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HUTCHINSON COUNTY
WILL EXPIRE AT 530 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4332 9758 4339 9762 4344 9750 4340 9740
4340 9742
TIME...MOT...LOC 2220Z 330DEG 10KT 4336 9750
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:19 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 25, 2:19 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 219 PM CDT Fri May 25 2018 .SHORT TERM...(This evening through Saturday) Issued at 212 PM CDT Fri May 25 2018 The main weather concern this afternoon is scattered thunderstorms that could create gusty winds and isolated damaging wind gusts. Atmospheric instability and shear is limited, so long-lasting or large-hail-producing thunderstorms do not look likely. But the low- level air mass this afternoon will be dry, leading to evaporation- accelerated downdraft gusts directly below the any thunderstorms that do form. This will not be a widespread threat, but worth noting for those with evening outdoor plans. The takeaway point: If you see a thunderstorm headed your way today, there is a good chance it has very gusty winds underneath it. Skies will clear overnight as an amplified upper-level ridge develops over the Plains, setting the region up for another sunny start on Saturday. This strong ridge will also minimize the rain and shower threat. By early afternoon, temperatures will reach the low to mid 90s, which is well above the normal mid-70s for this time of year. The temperatures and humidity looks to stay below Heat Advisory levels, but even the fact that that we need to be considering this is enough to say that it will definitely be toasty. .LONG TERM...(Saturday night through Friday) Issued at 212 PM CDT Fri May 25 2018 The warm conditions persist through the Memorial Day weekend, before slightly "cooler" mid 80s return on Tuesday. Again, the heat should stay below Heat Advisory levels for Sunday & Monday, but be sure to stay hydrated if enjoying the outdoors, as it will certainly feel warm. The whole week remains above average for temperatures. Regarding shower chances, a shortwave trough will move through the Northern Plains on Sunday, moving through the northern periphery of the ridge of high pressure. As of now, showers and thunderstorms aided by this short-wave induced lift look to remain north of the tri- state area. A better chance for rain occurs Monday night into Tuesday, as the ridge migrates eastward and a longwave trough moves over the Plains. By sunrise Tuesday, areas east of I-29 could already be seeing rain move in. This is too far out for precipitation details, but might be worth planning for some rain Tuesday. This trough keeps rain chances in the forecast through mid Wednesday. By Thursday into next weekend, another ridge may build, but does not look as strong as the Memorial Day weekend ridge, so temperatures are forecast in the upper 80s with a chance for isolated showers. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1242 PM CDT Fri May 25 2018 Light west winds will be common throughout the area today. Scattered thunderstorms look likely, especially in southwest MN after 25/2000z, but these could reach as far southwest as KFSD. Gusty and isolated damaging winds will be possible under the cores of thunderstorms, given strong downdrafts due to very dry air in the low levels of the atmosphere. The thunderstorm threat decreases quickly after dark, with clear skies and light winds through Saturday morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...VandenBoogart LONG TERM...VandenBoogart AVIATION...VandenBoogart
Hazardous weather outlook, May 25, 4:06 AM CDT, 12 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 406 AM CDT Fri May 25 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-260915- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 406 AM CDT Fri May 25 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated to scattered storms may develop in the mid to late afternoon, primarily in areas from east central South Dakota, into southwest Minnesota and the Iowa Great Lakes. The risk of severe weather is low, but the strongest storms may produce wind gusts to 60 mph along with small hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Unseasonable heat will continue through the Memorial Day weekend. At this time, the warmest temperatures are expected Saturday and Sunday, when highs in the 90s may be common across the region. This heat combined with modest humidity may result in heat indices in the mid to upper 90s, especially on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely today and tonight.
In the hours before
Local storm report, May 25, 3:39 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
339 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 4 S HENDRICKS 44.45N 96.43W
05/25/2018 E0.75 INCH LINCOLN MN TRAINED SPOTTER
&&Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.